I have bipolar
I and am currently taking 750mg of lithium carbonate.
When I was nineteen, I was hospitalised for three months. During that time, I was given several different medications and twenty rounds of ECT (right unilateral and bilateral). I now have long-term memory loss. That is, I have very little memories at all of my adolescence. I have since had ECT - two full courses (six rounds, right unilateral) and one of five rounds (right unilateral) - in the last three years. My memory loss is not as bad as the first time, but I've still lost about two months around each time I had the ECT.
Because most studies show that the memory loss related to ECT is usually short-term and relates to the actual event of the ECT itself, is the memory loss caused by the depression? Am I a poor reactor to anaesthetic? (I had a general anaesthetic to remove all four of my wisdom teeth and experienced no memory loss.) Is is related to the medication? The first time I had ECT (the 20 rounds) I was taking - at various times and various combinations, I'm unsure of the specifics - clonazepam, quetiapine, olanzapine, nortriptyline, and sodium valproate. When I had the two full courses (six rounds), I was taking nortriptyline and sodium valproate - the first time, 150mg nortriptyline and 800mg valproate; the second time 100mg nortriptyline and 200mg valproate. The last time I had ECT I was not taking any medication.
My doctor suggested that I may have experienced memory loss the first time I had ECT because I was depressed and medicated. However, although I was depressed the last time I had ECT, I was not medicated. I am not really concerned about the memory loss so much as curious as to why it has happened.